Management of Late-Onset, Recurrent Facial Nodular Reaction After Poly-L-Lactic (PLLA) Injections

December 2017 | Volume 16 | Issue 12 | Case Report | 1297 | Copyright © 2017

Gerald O’Daniel MD FACS

Division of Plastic Surgery, University of Louisville, Louisville, KY

Abstract

Despite a well-established safety profile for poly-L-lactic acid (PLLA), known complications of nodules, papules and granulomas can occur. The author presents a case of late-onset facial nodules after treatment with PLLA dermal filler for facial volumization. The late-onset nodules appeared 16 months post-initial injection and were initially treated with intralesional steroids followed by 5-fluorouracil, and oral corticosteroids. It took over a year of treatment with oral corticosteroids and periodic intralesional steroid injections for the nodules to resolve. The author describes in detail the course of the nodules as well as the clinical management.

J Drugs Dermatol. 2017;16(12):1297-1299.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

Poly-L-lactic acid (PLLA) is a biocompatible, biodegradable, synthetic polymer that has been widely used for many years in medical products; thus it has a long record of safe use in humans.1 Initially approved in 2004 in the US for restoration and/or correction of the signs of facial fat loss (lipoatrophy) in people with human immunodeficiency virus, it has been approved for aesthetic indications in the US since 2009. As aesthetic indications and the frequency of dermal filler injections increase, the cases of complications also increase. Even though PLLA has a relatively strong safety profile, known complications of PLLA such as nodules, papules, and granulomas have been reported in the literature.2-9 The authors report a case of a unique nodular reaction following PLLA injection and its subsequent treatment.

CASE REPORT

In March 2015, a female patient in her mid 50s presented with late-onset nodules and swelling to treated areas (both sides) of her face, after receiving treatments with PLLA dermal filler. She had been injected with Sculptra® Aesthetic (Q-Med AB, Uppsala, Sweden) in this area approximately 16 months previously by the treating physician (Figures 1 and 2). The PLLA was reconstituted with 6 mL of bacteriostatic water, 2 mL of 1% plain lidocaine, and 1 mL of 1% lidocaine with epinephrine 1:100,000. The product was allowed to hydrate a minimum of 48 hours prior to use. Injections were panfacial, including the temporal fossa, the midface, the piriform aperture, and the prejowl area in the supra-periosteal plane. The patient underwent 3 injection sessions with 2 vials of PLLA injected per session.The patient’s early post-injection period was uneventful. She had an excellent response to injections with appropriate volumization of her face. She presented 16 months post-initial injection with small nodules bilaterally along the jaw line, which initially responded to intralesional triamcinolone injections, 4 mg/mL (Figure 2). However, 3 months after the initial appearance of the jawline nodules, there was rapid enlargement of the nodules in each area injected. These nodules were surrounded by marked soft tissue swelling. Although a biopsy was not performed, considering the late-onset and sudden presentation, edema, and the simultaneous appearance of nodules at all sites of injection, the physician made a clinical diagnosis of granuloma and treated accordingly. The patient was treated intralesionally with triamcinolone injections in combination with 5-fluorouracil. The nodules did not worsen nor did they improve. Two weeks later, the nodules doubled in size, and the patient experienced sudden swelling (overnight). The physician administered additional triamcinolone injections and 5-fluorouracil along with oral 4 mg methylprednisolone tablets (6-day dosepak). The patient improved immediately. On day 7, the last day of the methylprednisolone dosepak, the swelling reoccurred. The physician administered additional triamcinolone injections and prescribed another 6-day methylprednisolone (dosepak) treatment, which helped reduce her facial swelling. Again, on the last day of the methylprednisolone, the nodules started reappearing.After 1 month of described treatments, the patient was placed on low dose prednisone (maximum dose of 10 mg/day). Multiple attempts at tapering the maximum dose resulted in immediate soft tissue edema and nodular enlargement requiring reinstitution of the maximum dose (10 mg/day). In addition to prednisone, intermittent intralesional triamcinolone injections were performed. At 8 months, tapering of the prednisone was successful with resolution of

↑ back to top


Related Articles